Winter Weather, Lafayette
- When
- February 11, 1:00 PM CST to February 12, 4:30 AM CST
- Where
- Lafayette forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.661, -90.132 (the zone’s center; the record gives no point)
Snow accumulation of 1-2 inches.
An upper level disturbance brought 1-2 inches of powdery snow to southern WI in very cold conditions. The small amount of snow caused very slippery road conditions and numerous vehicle slide-offs and accidents, especially in urban areas.
Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
An upper level disturbance brought 1-2 inches of powdery snow to southern WI in very cold conditions. The small amount of snow caused very slippery road conditions and numerous vehicle slide-offs and accidents, especially in urban areas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Feb 11, 9:10 AM CST, 3 hours 50 minutes earlier.
Area Forecast Discussion National Weather Service Milwaukee/Sullivan WI 910 AM CST Thu Feb 11 2021 .UPDATE... (Issued 910 AM CST Thu Feb 11 2021) Added some pops into the far southeast as a lake effect band has brought some light snow showers into the Racine area and this may affect portions of Kenosha and southern Milwaukee county as well. Going pop trends look good for system approaching from the west. Collar && .SHORT TERM... (Issued 411 AM CST Thu Feb 11 2021) Today through Friday: The Wind Chill Advisory expiration time of 9 am looks good given latest trends. Winds in general are light, but it won't take much wind to result in wind chills as low as -25 in the west given the below zero temps. High confidence in snow later today into tonight as a shortwave moves through the area. Should see saturation from top down this afternoon, with snow beginning in the west by mid to late afternoon. The snow will then spread eastward into early evening, continuing through much of the night and winding down west to east by daybreak Friday. Model soundings show temps will be on the colder end of the dendrite growth zone, with the GFS leaning towards colder than -20 aloft. Overall though, looks like a good chunk of model soundings within the growth zone for decent snow to liquid ratios. The higher ratios will help contribute to snow totals of 1 to 2 inches, with not a lot of moisture expected given how cold it is. Some sunshine will be possible early Friday before clouds begin to increase ahead of the next approaching system. Temperatures will remain well below normal through the end of the work week. DDV && .LONG TERM... (Issued 411 AM CST Thu Feb 11 2021) Friday night through Wednesday: Friday night we will see a system push across the region as result of primarily upper level forcing. Though fairly weak expect some PVA as well as some upper level divergence as the right entrance region will be in the vicinity. Otherwise in the low to mid levels expect some WAA as the area will remain nearly isothermal from the surface up to 550mb at times. The main question for this period and the snowfall potential will be how much or whether this isothermal layer will be in the DGZ. If so we could see some fairly large flakes and higher ratios whereas if it isn't really in the DGZ then we should expect lighter accumulations. There are some distinct differences in the models on this aspect which will determine expected snowfall totals. Into Saturday the effects from the lake will start to dominate with surface to 850 mb temp differences in the 20 to 25 degree range. This would lead to strong potential for some lake effect. Overall from Friday night through Saturday evening expect around 1-3 inches of snow with the highest snowfall totals expected closer to the lake. Into Sunday expect strong high pressure to drop south across the north central plains keeping the area dry through Monday. However, Monday the high pressure will rapidly weaken as pushes northeastward from the southern plains/gulf region. There is plenty of uncertainty in the track of this system but this could lead to additional snow accumulation. Thereafter high pressure will again build to the west with some potential for some snow towards the end of the week. Kuroski && .AVIATION... (Issued 910 AM CST Thu Feb 11 2021) VFR conditions expected through mid or late afternoon when ceilings and vsbys will lower to MVFR and IFR levels with snow spreading across the area. Some localized lower cigs/vsbys near lake michigan as lake effect band pivots through some lakeshore locations today into this evening. Collar && .MARINE... (Issued 411 AM CST Thu Feb 11 2021) High pressure centered to the west of Wisconsin will largely remain in place through the end of the week, strengthening a bit into the weekend. Modest northerly winds will prevail much of the time as a result, with winds and waves high enough for some freezing spray at times. Winds could approach Small Craft Advisory levels over the weekend as well. DDV && .MKX WATCHES/WARNINGS/ADVISORIES... WI...None. LM...None. && Visit us at weather.gov/milwaukee Follow us on Facebook, Twitter, and YouTube at: www.facebook.com/NWSMilwaukee www.twitter.com/NWSMilwaukee www.youtube.com/NWSMilwaukee
Hazardous Weather Outlook National Weather Service Milwaukee/Sullivan WI 911 AM CST Thu Feb 11 2021 WIZ046-047-051-052-056>060-062>072-121515- Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge- Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee- Lafayette-Green-Rock-Walworth-Racine-Kenosha- 911 AM CST Thu Feb 11 2021 This Hazardous Weather Outlook is for portions of east central Wisconsin, south central Wisconsin and southeast Wisconsin. .DAY ONE...This Afternoon and Tonight Light snow will likely result in slippery roads later today into tonight, with accumulations of 1 to 2 inches expected. Wind chills will likely drop again to 10 below to 20 below zero later tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Very cold temperatures and frigid wind chills are expected to continue the remainder of this week and this weekend, with the potential for more wind chill advisories, particularly over the weekend. Light is likely again Friday night into Saturday, with another inch or two resulting in snow covered roads to start the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. LMZ643>646-121515- Sheboygan to Port Washington WI- Port Washington to North Point Light WI- North Point Light to Wind Point WI- Wind Point WI to Winthrop Harbor IL- 911 AM CST Thu Feb 11 2021 This Hazardous Weather Outlook is for the nearshore waters from Sheboygan Wisconsin to Winthrop Harbor Illinois. .DAY ONE...This Afternoon and Tonight No Hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday North to northwest winds may approach Small Craft Advisory levels over the weekend. Freezing spray will be possible at times through the rest of this week, with a higher chance of occurrence over the weekend. LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-121515- Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to mid-line of lake.- Lake Michigan from Seul Choix Point to Rock Island Passage 5NM offshore to Mid Lake- Lake Michigan South of a line from Seul Choix Point to the Mackinac Bridge and North of a line from Charlevoix MI to South Fox Island 5NM offshore- Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to mid lake- Lake Michigan from Point Betsie to Manistee MI 5NM offshore to Mid Lake- Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM offshore to mid lake- Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to Mid Lake- Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid Lake- Lake Michigan from Sheboygan to Port Washington WI 5NM offshore to Mid Lake- Lake Michigan from Port Washington to North Point Light WI 5NM offshore to Mid Lake- Lake Michigan from North Point Light to Wind Point WI 5NM offshore to Mid Lake- Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM offshore to Mid Lake- Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM offshore to Mid Lake- Lake Michigan from Wilmette Harbor to Michigan City in 5NM offshore to Mid Lake- Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid Lake- Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid Lake- Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to Mid Lake- Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid Lake- Lake Michigan from South Haven to Holland MI 5NM offshore to Mid lake- Lake Michigan from St Joseph to South Haven MI 5NM offshore to Mid Lake- 911 AM CST Thu Feb 11 2021 This Hazardous Weather Outlook is for the open waters of Lake Michigan. .DAY ONE...This Afternoon and Tonight No Hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Intermittent periods of freezing spray are possible through the rest of the week with a higher chance of occurrence over the weekend. Collar www.weather.gov/mkx
The national radar mosaic for the moment the first event began.
20 winter weather. Local standard time, as filed.
Snow accumulation of 1-2 inches.
Snow accumulation around 1 inch.
Snow accumulation around 1 inch.
Snow accumulation 1-2 inches.
Snow accumulation around 1 inch.
Snow accumulation around 1 inch.
Snow accumulation around 1 inch.
Snow accumulation up to 1 inch.
Snow accumulation around 1 inch.
Snow accumulation 1-2 inches.
Snow accumulation around 2 inches.
Snow accumulation around 1 inch.
Snow accumulation around 1 inch.
Snow accumulation around 1 inch.
Snow accumulation 1-2 inches.
Snow accumulation around 2 inches.
Snow accumulation around 2 inches. The Milwaukee County Sheriff Department reported 40 vehicle slide-offs and 60 vehicle accidents during this period of very slippery road conditions.
Snow accumulation 1-2 inches.
Snow accumulation around 2 inches.
Snow accumulation around 1 inch.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2021Every state in 2021This day in weather historyWarnings in Wisconsin, February 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 936888, 936872, 936874, 936884, 936885, 936868, 936873, 936889, 936869, 936881, 936877, 936870, 936875, 936871, 936882, 936876, 936878, 936883, 936879, 936880.